Alert archive / Missouri / Wind Chill Advisories in 2016

Wind Chill Advisory 1, NWS St. Louis, MO

January 9, 20168 counties in Missouri; Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this wind chill advisory at Jan 9, 2016, 11:33 PM CST for 8 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2016, 11:33 PM CST (05:33 UTC)
Expired
Jan 10, 2016, 11:00 AM CST
In force
11 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Pike County, IL, Audrain County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS43 KLSX 100533
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
1133 PM CST SAT JAN 9 2016


ILZ095-096-MOZ018-019-026-027-101400-
/O.NEW.KLSX.WC.Y.0001.160110T0533Z-160110T1400Z/
ADAMS IL-BROWN IL-KNOX MO-LEWIS MO-MARION MO-SHELBY MO-
INCLUDING THE CITIES OF...HANNIBAL...QUINCY
1133 PM CST SAT JAN 9 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST SUNDAY.

* TIMING...THROUGH EARLY SUNDAY MORNING.

* WIND CHILL...AS LOW AS 18 BELOW DUE TO TEMPERATURES 1 TO 7
  ABOVE...AND NORTHWEST WINDS 15 TO 20 MPH WITH GUSTS UP TO 30
  MPH.

* IMPACTS...WIND CHILLS OF THIS MAGNITUDE CAN RESULT IN 
  FROSTBITE ON EXPOSED SKIN IN AS LITTLE AS 30 MINUTES. PEOPLE 
  WHO ARE OUTDOORS WITHOUT SUFFICIENT PROTECTION WILL RUN A HIGH 
  RISK OF FROSTBITE AND HYPOTHERMIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND COMBINES WITH
VERY LOW TEMPERATURES TO CREATE DANGEROUS CONDITIONS FOR EXPOSED
SKIN. THE COLD AIR AND WIND WILL MAKE IT FEEL LIKE IT IS BETWEEN
15 AND 24 DEGREES BELOW ZERO FOR SEVERAL HOURS. THOSE PLANNING TO
VENTURE OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...
MAKING SURE THAT ALL EXPOSED SKIN IS COVERED.

&&

$$

BYRD
2 follow-up statements
877 
WWUS43 KLSX 101000
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CST SUN JAN 10 2016

ILZ097-MOZ034>036-042-101700-
/O.EXB.KLSX.WC.Y.0001.000000T0000Z-160110T1700Z/
AUDRAIN MO-MONROE MO-PIKE IL-PIKE MO-RALLS MO-
INCLUDING THE CITIES OF...BOWLING GREEN...MEXICO
400 AM CST SUN JAN 10 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM CST THIS MORNING.

* TIMING...THROUGH MUCH OF THIS MORNING.

* WIND CHILL...AS LOW AS 16 BELOW DUE TO TEMPERATURES IN THE
  SINGLE DIGITS ABOVE ZERO...AND WINDS NORTHWEST 10 TO 15 MPH WITH
  GUSTS UP TO 30 MPH.

* IMPACTS...WIND CHILLS OF THIS MAGNITUDE CAN RESULT IN 
  FROSTBITE ON EXPOSED SKIN IN AS LITTLE AS 30 MINUTES. PEOPLE 
  WHO ARE OUTDOORS WITHOUT SUFFICIENT PROTECTION WILL RUN A HIGH 
  RISK OF FROSTBITE AND HYPOTHERMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND COMBINES WITH
VERY LOW TEMPERATURES TO CREATE DANGEROUS CONDITIONS FOR EXPOSED
SKIN. THE COLD AIR AND WIND WILL MAKE IT FEEL LIKE IT IS BETWEEN
15 AND 24 DEGREES BELOW ZERO FOR SEVERAL HOURS. THOSE PLANNING TO
VENTURE OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...
MAKING SURE THAT ALL EXPOSED SKIN IS COVERED.

&&

$$

ILZ095-096-MOZ018-019-026-027-101700-
/O.EXT.KLSX.WC.Y.0001.000000T0000Z-160110T1700Z/
ADAMS IL-BROWN IL-KNOX MO-LEWIS MO-MARION MO-SHELBY MO-
INCLUDING THE CITIES OF...HANNIBAL...QUINCY
400 AM CST SUN JAN 10 2016

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* TIMING...THROUGH EARLY SUNDAY MORNING.

* WIND CHILL...AS LOW AS 20 BELOW DUE TO TEMPERATURES BETWEEN ZERO
  AND 5 ABOVE...AND WINDS NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO
  30 MPH.

* IMPACTS...WIND CHILLS OF THIS MAGNITUDE CAN RESULT IN 
  FROSTBITE ON EXPOSED SKIN IN AS LITTLE AS 30 MINUTES. PEOPLE 
  WHO ARE OUTDOORS WITHOUT SUFFICIENT PROTECTION WILL RUN A HIGH 
  RISK OF FROSTBITE AND HYPOTHERMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND COMBINES WITH
VERY LOW TEMPERATURES TO CREATE DANGEROUS CONDITIONS FOR EXPOSED
SKIN. THE COLD AIR AND WIND WILL MAKE IT FEEL LIKE IT IS BETWEEN
15 AND 24 DEGREES BELOW ZERO FOR SEVERAL HOURS. THOSE PLANNING TO
VENTURE OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...
MAKING SURE THAT ALL EXPOSED SKIN IS COVERED.

&&

$$

TES
878 
WWUS43 KLSX 101706
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
1106 AM CST SUN JAN 10 2016

ILZ095>097-MOZ018-019-026-027-034>036-042-101815-
/O.EXP.KLSX.WC.Y.0001.000000T0000Z-160110T1700Z/
ADAMS IL-AUDRAIN MO-BROWN IL-KNOX MO-LEWIS MO-MARION MO-MONROE MO-
PIKE IL-PIKE MO-RALLS MO-SHELBY MO-
INCLUDING THE CITIES OF...BOWLING GREEN...HANNIBAL...MEXICO...
QUINCY
1106 AM CST SUN JAN 10 2016

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY ACROSS NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS HAS BEEN ALLOWED TO EXPIRE AS TEMPERATURES
CONTINUE TO SLOWLY RISE AND WINDS WILL BEGIN TO GRADUALLY WEAKEN.


$$

GKS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 9, 6:05 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jan 9, 6:05 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
605 PM CST SAT JAN 9 2016

.SHORT TERM:  (Through Late Tonight)
Issued at 231 PM CST Sat Jan 9 2016

Winter Weather Advisory will be cancelled by 3 p.m. as the
measurable snow has ended across the CWA. The event didn't quite
unfold as we expected. Instead of the shortwave energy coalescing
into one wave and closing off to our northeast, it stayed
separated in two very distinctive vorticity maxima. The first wave
lifted through the region, about six hours ahead of schedule this
morning, and brought snow to parts of central, northeast and east
central Missouri as well as west central Illinois where
temperatures dynamically cooled to support it. To the south and
east of St. Louis temperatures remained too warm and that
precipitation fell as rain. Snow accumulation seemed to range from
2 to 4 inches from central Missouri to parts of west Central
Illinois. The second vorticity maxima located in central Arkansas
(look at that spin on radar) is forecast by the guidance to move
more east than northeast and therefore the precipitation
associated with this feature should only brush the far
southeastern CWA. Have kept token slight chance and chance PoPs
along the border with WFO PAH for collaboration with the
expectation that the heaviest snow will remain southeast of our
CWA.

Coldest air of the season expected to arrive tonight and Sunday with
temperatures in the single digits across the northern CWA. These
temperatures coupled with brisk northerly winds will produce wind
chill values between -10F and -15F for a few hours late tonight and
tomorrow morning. Not planning on issuing a wind chill advisory at
this time since widespread -15F wind chills for more than three
hours are not expected.

CVKING

.LONG TERM:  (Sunday through Next Saturday)
Issued at 356 PM CST Sat Jan 9 2016

Sunday through Monday

Models are in good agreement that NW flow will be well established
drng this prd as CAA continues in the lower lvls ushering in a
1030mb SFC ridge into the region. This will produce a nasty day with
a stiff NW wind and temps remaining about 10 degrees below average.
850 temps near -10C will help keep highs in the 20s for most
locations except across NE MO and w cntrl IL where highs are
expected to remain in the teens all day. The cold temps and NW
breeze will combine to produce wind chills will be aob zero drng the
mrng hours. SFC ridge axis passes by Sun evng allowing winds to
become SWrly by Mon mrng. There may be a nondiurnal temp trend Sun
night...esp across cntrl/NE MO and w cntrl IL where return flow will
commence by early Sun evng. There temps will likely drop off fairly
quickly drng the evng and then possible become steady or rise a few
degrees after midnight. Was not confident enough in this to include
in the fcst attm. Will pass on to next shift for further evaluation.
There should be a nice rebound in temps on Monday with a decent SW
wind. SW winds are expected to increase in response to a clipper
system assoc with a short wave embedded in the NW flow. There is
some question as to how much the new snow cover will affect
temps...esp where it is deepest. I tried to indicate that by
knocking off a few degrees in those locations that received 3-5"
across cntrl MO and on to the NE to north of the STL metro area.
That may be trying to be too cute though as the strength of the WAA
on Mon may not care about the snow cover...and if that is the case
then low 40s will be likely across cntrl MO.

Monday night through Tuesday night

Models remain in decent agreement wrt the aforementioned short
wave and assoc weak SFC low that are expected to pass to our NE
Monday night. The SFC low will drag a cold front thru the FA late
Mon night into early Tue mrng. This will usher in an air mass as
cold or colder than the one to affect us tonight and Sun. 850
temps with this reinforcing shot are fcst to be in the negative
teens Celsius. A nondiurnal temp trend will likely result from
this air mass building in thru the day. There may be some light
snow and/or flurries assoc with the short wave and cold front.
Models are spitting out a few hundredths meaning a dusting is
possible esp along and east of the MS Rvr. SFC high drifts across
the region Tue night. This will be another very cold night with
good radiational cooling.

Wednesday through Saturday

It will be a glancing blow from the arctic air mass with winds
switching to the south by Wed. This will allow a warming trend to
begin on Wed with temps returning to above normal by Thu. Models
begin to diverge after mid week. The ECMWF has upper lvl ridging
in place for the end of the week with a short wave producing a SFC
low and precip over the wknd. The GFS however brings the short
wave thru much earlier...on Fri...though keeps an unsettled SW
flow thru the wknd. Therefore...temps are expected to be held in
check with the clouds and potential precip. With temps in the 20s
and 30s...it could be a messy mix of rain and snow. Luckily we
have a lot of time to watch any potential system dvlp.

2%
&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 604 PM CST Sat Jan 9 2016

Snow has ended at taf sites, so just dealing with MVFR cigs. Will
see back edge of clouds move through KCOU by 03z Sunday, KUIN by
08z Sunday and metro area between 06z and 09z Sunday. Otherwise,
gusty northwest winds to persist, not diminishing until Sunday
afternoon.

Specifics for KSTL:
Snow has ended in metro area, so just dealing with MVFR cigs.
Will see back edge of clouds move through metro area between 06z
and 09z Sunday. Otherwise, gusty northwest winds to persist, not
diminishing until 21z Sunday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 9, 4:11 PM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CST SAT JAN 9 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
411 PM CST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

MAJOR RIVER FLOODING IS ONGOING ALONG A PORTION OF THE ILLINOIS
RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MAJOR RIVER FLOODING WILL CONTINUE ALONG A PORTION OF THE
ILLINOIS RIVER WELL INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ATTENTION IS REQUIRED. SPOTTERS ARE ENCOURAGED TO REPORT
STORM TOTAL SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

2%

In the hours before

Local storm report, Jan 9, 6:38 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CST SAT JAN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             LOUISIANA               39.44N  91.06W
01/09/2016  M3.5 INCH        PIKE               MO   TRAINED SPOTTER

            STORM TOTAL

&&

BYRD
Local storm report, Jan 9, 7:20 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
720 PM CST SAT JAN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             ST. MARTINS             38.60N  92.33W
01/09/2016  M3.5 INCH        COLE               MO   PUBLIC

            STORM TOTAL

&&

BYRD
Local storm report, Jan 9, 8:07 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CST SAT JAN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             WARRENTON               38.82N  91.14W
01/09/2016  M3.8 INCH        WARREN             MO   TRAINED SPOTTER

            STORM TOTAL

&&

BYRD
Local storm report, Jan 9, 8:27 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CST SAT JAN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             CATAWISSA               38.42N  90.78W
01/09/2016  M0.5 INCH        FRANKLIN           MO   TRAINED SPOTTER

            STORM TOTAL

&&

BYRD
Local storm report, Jan 9, 9:36 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
936 PM CST SAT JAN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             GODFREY                 38.97N  90.19W
01/09/2016  M1.5 INCH        MADISON            IL   PUBLIC

            STORM TOTAL

&&

BYRD
Local storm report, Jan 9, 10:26 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CST SAT JAN 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     SNOW             BUNKER HILL             39.04N  89.95W
01/09/2016  M1.0 INCH        MACOUPIN           IL   PUBLIC

            STORM TOTAL. MAINLY ON THE GRASS AND CARS.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 7:53 PM CSTRiver Flood WarningLSXGasconade, Montgomery4 days

Nearby

Wind Chill Advisories in Missouri, 2016Wind Chill Advisories in Illinois, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.